Thunderstorm Wind, Macon
- When
- May 25, 9:50 PM CST
- Where
- Macon County, Mt Zion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -88.880
A few power poles were snapped.
A couple storm complexes impacted portions of central Illinois during the evening hours of the 25th and the early morning hours of the 26th. These storm complexes produced spotty wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A couple storm complexes impacted portions of central Illinois during the evening hours of the 25th and the early morning hours of the 26th. These storm complexes produced spotty wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 7:44 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 844 PM CDT SUN MAY 25 2008 .DISCUSSION... ISSUED 844 PM CDT SUN MAY 25 2008 COMPLEX WEATHER SCENERIO UNDERWAY ACROSS THE MIDWEST THIS EVENING. CENTRAL ILLINOIS IS IN THE MIDDLE OF AN AREA WHERE THE AIRMASS WAS STABILIZED FROM CONVECTION EARLIER TODAY. THIS BUBBLE OF MORE STABLE AIR IS IN THE PROCESS OF BEING ERODED FROM ITS EDGES INWARD TOWARD OUR FORECAST AREA...WITH SEVERE /OFTEN TORNADIC/ SUPERCELLS JUST TO OUR NORTHWEST...WEST...AND SOUTH. THE WESTERN BORDER OF THE BOUNDARY CURRENTLY LIES FROM NEAR OTTUMWA TO KIRKSVILLE THEN SOUTHEASTWARD INTO SOUTHERN ILLINOIS...AND AN ORGANIZED AREA OF CONVECTION IS RAPIDLY INCREASING ALONG THIS BOUNDARY WEST OF STL AND WILL LIKELY CONTINUE EASTWARD/SOUTHEASTWARD WITH THE AID OF A MESOSCALE CONVECTIVE VORT MAX NEAR VICHY MISSOURI. THE MOST FAVORABLE AREA OF EXCESSIVE RAINFALL APPEARS TO BE JUST SOUTH OF THE FORECAST AREA. THEREFORE THE CURRENT FORECAST/POPS LOOK REASONABLE FOR THE EVENING HOURS. THE MOST LIKELY TIMEFRAME FOR WIDESPREAD RAIN/STORMS WILL APPEARS TO BE WELL AFTER MIDNIGHT AS THE MCS CURRENTLY DEVELOPING OVER N/E KANSAS MOVES EAST OVERNIGHT. 04 && .AVIATION... ISSUED 615 PM CDT SUN MAY 25 2008 CONVECTIVE POTENTIAL WILL BE THE DOMINATING THEME FOR AREA TERMINALS THIS TAF PD. THUNDERSTORMS ARE DEVELOPING ALONG WARM FRONT THAT LIES OTM-COU-MVN. AIRMASS TO THE EAST OF THIS FRONT OVER CENTRAL IL IS LESS CONDUCIVE TO STRONG CONVECTION THIS EVENING DUE TO THE STABILIZING AFFECTS OF EARLIER PCPN. THEREFORE EXPECT ONLY ISOLATED PCPN...IF ANY...OVER THE CENTRAL IL TAF SITES THROUGH 06Z MON. GREATEST CHCS THIS EVENING WILL BE NEAR SPI/PIA WHICH LIE CLOSEST TO THE WARM FRONT...BUT NOT A HIGH ENOUGH RISK FOR TEMPO AT THIS TIME. RADAR SHOWS SHOWERS INCREASING BETWEEN UIN/IJX...SO WILL PUT IN A VCSH EARLY ON FOR SPI. THREAT FOR STORMS WILL INCREASE AFT 06Z MON AS EXTENSIVE COMPLEX GROWS ACROSS NRN KS AND MOVES EAST INTO IL. WITH THIS IN MIND...WILL BEGIN TEMPO THUNDER FOR SPI AROUND 10Z AND SPREAD E WITH TIME FROM THERE. THERE SHOULD BE A FAIRLY EXTENSIVE AREA OF PCPN ACROSS THE AREA AFTER 12Z MON...THEN MORE ON A SCT BASIS AFT 18Z MON. 04 && .PREV DISCUSSION... ISSUED 300 PM CDT SUN MAY 25 2008 MAIN CONCERNS REVOLVE AROUND CHANCES OF SEVERE WEATHER TONIGHT AND MONDAY. GUIDANCE HAS BEEN OF LITTLE HELP WITH TIMING AND COVERAGE OF CONVECTION IN THE LAST DAY AND A HALF...AND THERE IS NO REASON TO EXPECT ANY BETTER THROUGH TUESDAY. GENERAL TRENDS IN THE MODELS ARE RELATIVELY SIMILAR...WITH THE WARM FRONT PASSING EAST ACROSS OUR AREA THIS AFTERNOON AND EVENING...AND A COLD FRONT DROPPING SOUTHEAST THROUGH C IL MON NIGHT AND TUESDAY. HOWEVER...THE FINER DETAILS ARE MUDDY AT BEST. WILL TRY TO KEEP THINGS RELATIVELY CONSISTENT... WITH ONLY SOME MINOR ADJUSTMENTS TO POPS. SHORT TERM...TONIGHT THROUGH TUESDAY. MOST OF THE MODELS WERE GOING DRY THIS EVENING...WITH HIGHER CHANCES LATE TONIGHT...AND THE BEST CHANCES ON MEMORIAL DAY. THE NCEP 4KM WRF HAS NOTHING UNTIL NEAR 12Z...WHILE THE UCAR 3KM WRF HAS A STRONG SQUALL LINE BLASTING ACROSS CENTRAL AND N IL STARTING THIS EVENING. CURRENT SATELLITE AND RADAR TRENDS SHOW A SCENARIO SOMEWHAT CLOSER TO THE 3KM WRF...BUT NOT NEAR AS WIDESPREAD OF COVERAGE IS EXPECTED TONIGHT. THE LATEST RADAR AND SATELLITE SHOW STORMS ARE POISED TO CONTINUE ACROSS OUR FAR S...AND ALSO TO DEVELOP TO OUR WEST IN AN AREA OF BOUNDARIES... FAVORABLE INSTABILITY AND MOISTURE. THOSE STORMS WILL LIKELY MOVE EAST LATE THIS AFTERNOON AND EVENING...WITH A FEW SEVERE HAIL AND WIND EVENTS POSSIBLE. SPC HAS A MESO DISC OUT FOR AREAS JUST SW OF US...WITH A WATCH POSSIBLE. I INCREASE POPS TO CHC THIS EVENING ALL ALONG OUR W AND S CWA BORDER...AND KEPT SCHC ELSEWHERE. I MAY NEED TO ADJUST THAT UP IN THE FAR SOUTH IF THE LINE OF STORMS REMAINS ACTIVE THROUGH ISSUANCE TIME. A TOUGH CALL ON HOW STRONG THE STORMS MAY BECOME LATE TONIGHT...AS THE GFS AND NAM BOTH HAVE OUR ENTIRE CWA DRY UNTIL MID MORNING ON MEMORIAL DAY. RUC13 HAS NOTHING THIS EVENING AND HINTS AT STORMS HOLDING OFF UNTIL 09Z OR SO...BASED ON FCST TRENDS THROUGH 06Z. I REDUCED THE AREA OF LIKELY POPS AFTER MIDNIGHT TO JUST NW OF THE IL RIVER...WITH CHC POPS CENTRAL AND SCHC SOUTH OF I-70. MEMORIAL DAY CONTINUES TO LOOK LIKE THE MOST ACTIVE PERIOD FOR STORMS... SO I LEFT LIKELY POPS EVERYWHERE ALL DAY. THE FOCUS FOR STORMS APPEARS TO BE THE 35KT H85 LLJ ARRIVING DURING THE MORNING...AND DISSIPATING LATE IN THE DAY. THE COLD FRONT WILL MOSTLY LIKELY REMAIN WEST OF US ALL DAY...JUST REACHING THE MISS RIVER BY 00Z TUES. DEPENDING ON HOW LIMITED OUR SUNSHINE IS FROM LATE NIGHT EARLY MORNING CONVECTION...MUCAPES MAY CLIMB NEAR 3K J/KG DURING THE AFTERNOON. HELICITY AND EHI VALUES CLIMB FOR MID DAY AND AFTERNOON AS WELL. A FEW ROTATING STORMS WILL BE POSSIBLE. WE REMAIN IN THE SLGT RISK FOR SEVERE STORMS ON DAY 2/MEM DAY AHEAD OF THE FRONT. MON NIGHT THE FRONT WILL PROGRESS ACROSS THE CWA...WITH CONVECTION POSSIBLE AT ANY POINT ALONG ITS TRAVELS. CONVECTIVE INITIATION MAY BE TIED TO LINGERING BOUNDARIES FROM THE DAYTIME CONVECTION...AND THE TIMING AND RECOVERY PERIOD FROM DAYTIME CONVECTION. FOR NOW...DUE TO THE FRONT MOVING SLOWER THAN EXPECTED...I EXPANDED THE LIKELY POPS FARTHER NORTH IN OUR CWA. SO ALL BUT THE FAR NORTH IS IN LIKELY POPS MON NIGHT. BY 12Z TUES...THE FRONT SHOULD BE NEAR I-70 AND PROGRESSING SOUTH. I LEFT LIKELY POPS FOR THE FAR SE ZONES WITH CHC POPS EVERYWHERE ELSE. THE MODELS CONTINUE TO HAVE CONVECTIVE FEEDBACK PROBLEMS...MAKING FOR A TOUGH FORECAST ON STORM COVERAGE. DID NOT GO AS HIGH ON POPS AS THE QPF FIELDS MIGHT INDICATE...AND WENT CONSERVATIVE WITH CHC POPS IN MOST AREAS. HAVING A HARD TIME WITH THE AMOUNT OF STORM ACTIVITY THAT FAR NORTH OF THE FRONT AND SECONDARY LOW THAT TRACKS UP THE FRONT ON TUESDAY. WILL KEEP AN EYE ON THE SECONDARY LOW...AS THAT MAY PLAY A LARGER ROLL IN WHY POPS EVENTUALLY GET BUMPED HIGHER WITH LATER RUNS. LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. AFTER A FEW SHOWERS LINGER IN OUR FAR SOUTH ON TUESDAY EVENING...MUCH COOLER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT. MORNING LOWS ON WED AND THUR WILL BE BELOW NORMAL...AND DAYTIME HIGHS WILL FOLLOW SUIT. I TRENDED TEMPS DOWN FOR NOW...BUT MOS GUID IS 5 TO 7 DEG COLDER THAN WHAT I HAVE FOR HIGHS ON WED AND THUR...SO MORE TRIMMING MAY BE NEEDED LATER. THE NEXT CHANCE OF PRECIP APPEARS TO BE FRI NIGHT AND SATURDAY AS A WARM FRONT LIFTS NORTH THRU IL. I ADDED SOME CHC POPS IN THE FAR NW ZONES ON FRI...AND LEFT THE CHC POPS FOR FRI NIGHT AND SATURDAY AS THEY WERE FOR THE MOST PART. EVENTUALLY A WARM UP IS EXPECTED FOR SUNDAY...AS LOW PRESSURE TRACKS BY TO THE NORTH. SHIMON && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 312 PM CDT SUN MAY 25 2008 ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 312 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT MORE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO EARLY MONDAY MORNING AS A FRONT STALLS OUT ACROSS THE AREA. SOME OF THE STORMS COULD BECOME SEVERE...BRINGING LARGE HAIL...WINDS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR THUNDERSTORMS WILL LINGER INTO TUESDAY EVENING AS THE FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE AREA. A FEW STORMS MAY BE SEVERE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. HJS
The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
4 thunderstorm wind. Local standard time, as filed.
A few power poles were snapped.
Numerous large tree branches were blown down.
A large tree and power line were blown down. A roof sustained minor wind damage.
A large tree was blown down across North Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104940, 104928, 104930, 104935.